Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

141 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes ammonia smelling stool in toddlers?

Answered by
Dr.
Dr. Archana Verma

Pediatrician

Practicing since :2006

Answered : 1129 Questions

default
Posted on Mon, 19 Oct 2015 in Child Health
Question: Hi, my daughter is 3 years old. She was treated for a UTI earlier this month with a cephalosporin. Upon recheck, her UTI did not clear up. She just started another course of the ceph. Her pediatrician believes she is constipated after examining her abdomen and suggested Miralax. She believes her bladder is not completely emptying due to the constipation. I started Miralax and my daughter is now having more frequent bowel movements but they have a strong ammonia smell. Her stools literally burn my nose and eyes. What is causing this terrible odor? Is it from the stool remaining in her bowel too long and it is fermenting? How long will it take for this smell to go away?
doctor
Answered by Dr. Archana Verma 2 hours later
Brief Answer:
Probiotics will help

Detailed Answer:
Hi
Welcome to the HCM

Ammonia smelling stools can be attributed to bacterial overgrowth or nitrogen being insufficiently digested or improperly metabolized. When food is insufficiently digested, the non-absorbed food can then become food for harmful bacteria, or just putrefy, in the gut. Either of these leads to toxins being released in the body.

As your daughter is suffering from constipation and has received a long course of antibiotics, her gut's healthy flora seems to be altered. This is causing the offensive smell. So, I would recommend you to start her on a probiotic such as enterogermina twice daily for next 10 days. This will help in restoration of healthy gut flora. The smell will go of in a few days there after. Also, keep her well hydrated by regular feeds and plenty of fluids. Fluids will help in both constipation and Urinary tract infection.

Hopefully this will help you.
Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics ,  

Recent questions on  Enterogermina

doctor1 MD

Hi, My five week old baby is sharting ( shitting while farting) almost 30-35 times a day..like everytime she farts or cries little poop smudges the diapers ..IS ThIS FREQUENCY NORMAL ? i fear her getting diaper rash again with cleaning these wet...

doctor1 MD

Hi...my 2 years old daughter has loose motion ...since this morning ...she feels the pain when the flatulence is released and along with that loose motion happens. We feed her practice stage 4. Please advise us

doctor1 MD

I have a sinus infection . I have mild ulcerative colitis and am allergic to flouroqinolines and Penni ion. My doctor prescribed cefprozil but I found online that you should not take this if you have colitis. What should I take. I am afraid to...

doctor1 MD

Hi,My daughter is 5 and a half month,she is passing watery loose motions for past 4-5 days, doctor has suggested for Enterogermina Oral suspension 5 ml (1-0-1) and zedott sache.We are also giving her Rebalanz ORS.Please advise is it ok to give these medication.

Thanks

doctor1 MD

Hi, My 2 yr old son is suffering from stomach infection for 2 weeks now. Initially he was not given any medication except Enterogermina Oral Suspension (5ml/day) and Z&D DS 20 (1 ml/day). However, now there is mucous in his very watery smelly greenish stool. Doctor has prescribed CEFOLAC 100 (3ml twice a day for 5 days). Is it safe to use this antibiotic for a 2 year old kid?

doctor1 MD

Hello. I am currently living in XXXXXX. I have been having diarrhea for the past several days. I ve just gone to the pharmacist and was given Enterogermina (3 vials of 2 billion spores of polyantibiotic) and Debby ( nifuroxazide ). Are the right thing to be taking? The Debby seems ok but the Enterogermina makes me nervous....and if it s a antibiotic surely I d need more than three vials? Also, are there any side effects to these drugs? Thanks!

doctor1 MD

hi, my 6yr old son has been suffering from frequent potty which is semi-solid to well formed for the last 7 days. doctor advised enterogermina for three days but there is no change. as soon as he starts eating something he runs to potty. stool test showed undigested food particles but no infection. enterogermina ends today with another dose. can i start econorm?